Alert archive / Missouri / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 49, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Apr 5, 2023, 2:42 AM CDT for 4 counties in Missouri. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 5, 2023, 2:42 AM CDT (07:42 UTC)
- Expired
- Apr 5, 2023, 3:15 AM CDT
- In force
- 33 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cooper County, MO, Henry County, MO, Johnson County, MO, Pettis County, MO
The radar
The Pleasant Hill radar (KEAX), 82 km from the middle of the area, began a volume at 07:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 2:44 AM CDT | HAIL 1.25 | Clinton, MO | DELAYED REPORT VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 5, 12:05 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 7.7 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1291 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 1115 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 476 m²/s²
- 0-3 km storm-relative helicity
- 702 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 6.2
The text
As transmitted.
300
WUUS53 KEAX 050742
SVREAX
MOC053-083-101-159-050815-
/O.NEW.KEAX.SV.W.0049.230405T0742Z-230405T0815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
242 AM CDT Wed Apr 5 2023
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Henry County in west central Missouri...
Pettis County in central Missouri...
Southwestern Cooper County in central Missouri...
Southeastern Johnson County in west central Missouri...
* Until 315 AM CDT.
* At 241 AM CDT, a severe thunderstorm was located near Windsor,
moving northeast at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sedalia, Warrensburg, Clinton, Windsor, Knob Noster, Whiteman Air
Force Base, La Monte, Smithton, Leeton, Green Ridge, Calhoun,
Deepwater, Whiteman Afb, Coal, Hughesville, Brownington, Tightwad,
Clifton City, Sedalia Memorial Arpt and Post Oak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3821 9399 3882 9369 3893 9316 3893 9305
3896 9304 3869 9302 3869 9306 3853 9307
3854 9328 3851 9330 3851 9351 3821 9353
3822 9356 3820 9356
TIME...MOT...LOC 0741Z 237DEG 54KT 3863 9354
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PP1 follow-up statement
410
WWUS53 KEAX 050815
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
315 AM CDT Wed Apr 5 2023
MOC053-083-101-159-050824-
/O.EXP.KEAX.SV.W.0049.000000T0000Z-230405T0815Z/
Henry MO-Pettis MO-Cooper MO-Johnson MO-
315 AM CDT Wed Apr 5 2023
...THE SEVERE THUNDERSTORM WARNING FOR HENRY...PETTIS...SOUTHWESTERN
COOPER AND SOUTHEASTERN JOHNSON COUNTIES WILL EXPIRE AT 315 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central and west central Missouri.
LAT...LON 3821 9399 3882 9369 3893 9316 3893 9305
3896 9304 3869 9302 3869 9306 3853 9307
3854 9328 3851 9330 3851 9351 3821 9353
3822 9356 3820 9356
TIME...MOT...LOC 0814Z 237DEG 54KT 3890 9301
$$
HBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 6:26 PM CDT, 8 hours 16 minutes earlier.
Area forecast discussion, Apr 4, 6:26 PM CDT, 8 hours 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
626 PM CDT Tue Apr 4 2023
.Discussion...
Issued at 228 PM CDT TUE APR 4 2023
Key messages:
- Two rounds of severe weather are possible today, the first this afternoon/evening.
All modes of severe weather are possible. The second round
tonight will be in a line of storms with winds being the main
threat however, a brief hail threat and weak tornado threat
cannot be ruled out.
- Freezing conditions will be possible for most of the area Thursday
morning.
Discussion:
This afternoon, the warm front has lifted north of the area leaving
the entire forecast area in the warm section. Strong WAA is
producing southerly winds of 40-45mph. NAM soundings continue show a
cap in place near the KC Metro and this is confirmed by aircraft
soundings. However, further south across central Missouri storms
have initiated along a boundary where CINH has all but dissipated
here explosive growth has been noted in an area of 2500-3000J/Kg of
CAPE and 60kts of 0-6KM shear. Storms have initiated over Bates and
Henry Counties and severe storms have become likely there moving
northeast through the afternoon. Given the CAPE/shear parameters all
modes of severe weather will be possible with this afternoon/evening
round of storms.
This afternoon, a dryline is analyzed over eastern Kansas with a
cold front extending further back to the west across north central
into southwestern Kansas. Tonight the surface front is expected to
overtake the dryline and allow another round of storms to develop
over northwestern Missouri to eastern Kansas. The main concern with
these storms will be for damaging winds as they quickly evolve into
a line. However, with shear perpendicular to the line, embedded
tornadoes cannot be ruled out especially across northern Missouri in
the vicinity of the surface low. In addition, with initial upscale
growth of the like of storms, large hail may be briefly possible.
This line of storms is then expected to quickly move east across the
CWA through the overnight maintaining a damaging wind threat and low
end tornado threat exiting the area well before sunrise.
Behind the front tonight into tomorrow, modest CAA will make for a
much cooler day with highs in the upper 40s to mid 50s. Tomorrow
night, high pressure will move into the area providing for light
winds and clear skies. This will allow temperatures to fall back
into the upper 20s and lower 30s. Although, conditions do not yet
warrant frost/freeze products, those who have sensitive vegetation
out will need to be mindful of that. The ridge of surface high
pressure will remain over the area on Thursday providing copious
sunshine but weak mixing, as such, highs will remain below normal in
the mid 50s to near 60. A warming trend is expected Friday through
Saturday with increase WAA through the period. By saturday highs
will be in the upper 60s to lower 70s. The only other chance for
precipitation beyond today will come on Sunday as a weak upper level
shortwave moves through the area. Severe weather is not anticipated
however showers and thunderstorms will be possible with highs in the
low to mid 70s. In the wake of the weak upper shortwave moving
through the area, upper level ridging builds back into the region on
Monday and Tuesday. This will allow highs to rise into the mid 70s
to mid 80s.
&&
.Aviation...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 621 PM CDT TUE APR 4 2023
The primary aviation concern will be a line of storms moving
across eastern Kansas and western Missouri this evening. Storms
are expected to move into the terminals between 02-04Z with strong
winds possible with any storm and reduced visibility due to heavy
downpours. The line of storms should be moving out of the
terminals by 04-06Z with ceilings scattering out and winds
gradually decreasing through the day Wednesday.
&&
.Fire Weather...
Issued at 402 AM CDT TUE APR 4 2023
Today will bring exceptionally breezy conditions to the bulk of
the forecast area. Southerly winds will increase through the day
to around 30 mph, with gusts approaching 40 to 50 mph at times.
Good surface moisture will be in place for the early part of the
day, but by mid to late afternoon areas across eastern Kansas and
far western Missouri will see a rapid plummet of surface moisture
as very dry and breezy air moves in from the west. Expect extreme
fire conditions across northeast Kansas and northwest Missouri as
a result of this airmass. Further east, winds will be very strong,
but RH values should remain around 40 percent with good low level
moisture in place. Winds will shift dramatically from the west-
northwest late this evening through the overnight.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning until 9 PM CDT this evening for KSZ025-102-103.
Wind Advisory until 1 AM CDT Wednesday for KSZ025-057-060-
102>105.
MO...Red Flag Warning until 9 PM CDT this evening for MOZ001-002-011-
012-020-028.
Wind Advisory until 1 AM CDT Wednesday for MOZ012>015-020>023-
028>031-037>039-043>045-053-054.
Wind Advisory until 1 AM CDT Wednesday for MOZ007-008-016-017-
024-025-032-033-040-046.
&&
Discussion...73
Aviation...PietrychaP
Fire Weather...LeightonHazardous weather outlook, Apr 4, 5:25 AM CDT, 21 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 525 AM CDT Tue Apr 4 2023 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-051030- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 525 AM CDT Tue Apr 4 2023 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Severe thunderstorms are possible Tuesday, with large hail, strong winds, and tornadoes possible. Gusty south winds around 40 to 55 mph are expected Tuesday. Dry conditions, mainly across eastern Kansas and far western Missouri will bring some fire weather concerns to those areas. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Wednesday through Monday No Hazardous weather expected. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Apr 5, 1:23 AM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
123 AM CDT Wed Apr 5 2023
MOZ043-044-053-054-050700-
Bates MO-Cass MO-Johnson MO-Henry MO-
123 AM CDT Wed Apr 5 2023
...A strong thunderstorm will impact portions of southeastern Cass,
northwestern Henry, northeastern Bates and Johnson Counties through
200 AM CDT...
At 123 AM CDT, Doppler radar was tracking a strong thunderstorm over
Creighton, or 7 miles southeast of Garden City, moving northeast at
70 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Warrensburg, Holden, Garden City, Leeton, Urich, Creighton,
Chilhowee, Centerview, Gunn City, Blairstown, La Tour, Post Oak,
Hartwell and Quick City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
west central Missouri. A Severe Thunderstorm Watch also remains in
effect until 500 AM CDT for central and west central Missouri.
&&
LAT...LON 3837 9410 3861 9428 3888 9381 3858 9351
TIME...MOT...LOC 0623Z 238DEG 61KT 3850 9407
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
PPLocal storm report, Apr 5, 1:53 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
153 AM CDT WED APR 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 AM HAIL 2 S WARRENSBURG 38.74N 93.73W
04/05/2023 E1.00 INCH JOHNSON MO PUBLIC
MPING REPORT.
&&
JLLocal storm report, Apr 5, 2:01 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
201 AM CDT WED APR 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0158 AM HAIL 1 E KNOB NOSTER 38.77N 93.54W
04/05/2023 E1.50 INCH JOHNSON MO PUBLIC
MPING REPORT.
&&
JLSpecial weather statement, Apr 5, 2:03 AM CDT, 39 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
203 AM CDT Wed Apr 5 2023
MOZ043-044-053-054-050730-
Bates MO-Cass MO-Johnson MO-Henry MO-
203 AM CDT Wed Apr 5 2023
...A strong thunderstorm will impact portions of southeastern Cass,
Henry, Bates and southwestern Johnson Counties through 230 AM CDT...
At 202 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Adrian, moving northeast at 65 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clinton, Butler, Holden, Adrian, Garden City, Rich Hill, Archie,
Urich, Deepwater, Montrose, Creighton, Chilhowee, Coal, Rockville,
Brownington, Blairstown, Passaic, La Tour, Ballard and Hartwell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
west central Missouri.
&&
LAT...LON 3803 9423 3805 9425 3806 9449 3844 9451
3879 9390 3821 9354 3822 9356 3820 9356
3820 9360 3821 9405 3803 9406 3805 9410
3804 9411 3806 9413 3804 9420 3805 9421
TIME...MOT...LOC 0702Z 232DEG 55KT 3839 9420
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
PPSpecial weather statement, Apr 5, 2:12 AM CDT, 30 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
212 AM CDT Wed Apr 5 2023
MOZ023-024-031-032-050745-
Carroll MO-Chariton MO-Livingston MO-Linn MO-
212 AM CDT Wed Apr 5 2023
...A strong thunderstorm will impact portions of northwestern
Chariton, southwestern Linn, central Carroll and southeastern
Livingston Counties through 245 AM CDT...
At 212 AM CDT, Doppler radar was tracking a strong thunderstorm near
Carrollton, moving northeast at 60 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Carrollton, Hale, Laclede, Bosworth, Wakenda, Mendon, Bogard, Tina,
Sumner, Rothville and Triplett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central Missouri.
&&
LAT...LON 3928 9345 3929 9347 3929 9349 3949 9366
3985 9318 3955 9290
TIME...MOT...LOC 0712Z 231DEG 54KT 3944 9349
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
PPSpecial weather statement, Apr 5, 2:37 AM CDT, 5 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
237 AM CDT Wed Apr 5 2023
MOZ033-039-040-045-046-050800-
Saline MO-Randolph MO-Pettis MO-Cooper MO-Howard MO-
237 AM CDT Wed Apr 5 2023
...A strong thunderstorm will impact portions of southern Randolph,
eastern Pettis, Howard, southeastern Saline and Cooper Counties
through 300 AM CDT...
At 236 AM CDT, Doppler radar was tracking a strong thunderstorm near
New Franklin, or 7 miles northwest of Boonville, moving northeast at
65 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sedalia, Moberly, Boonville, Fayette, Glasgow, New Franklin, Pilot
Grove, Smithton, Higbee, Otterville, Bunceton, Clark, Armstrong,
Prairie Home, Nelson, Renick, Blackwater, Franklin, Wooldridge and
Arrow Rock.
This includes Interstate 70 in Missouri between mile markers 81 and
114.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central and north central Missouri.
&&
LAT...LON 3925 9232 3925 9243 3902 9256 3898 9257
3891 9250 3868 9262 3870 9306 3853 9307
3854 9326 3913 9311 3943 9235 3937 9230
TIME...MOT...LOC 0736Z 238DEG 56KT 3902 9287
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
PPThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 7:00 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Holt, Nodaway | 45 min |
| Apr 4, 7:41 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Holt, Nodaway | 49 min |
| Apr 4, 8:17 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Buchanan, Holt, Platte | 43 min |
| Apr 4, 8:20 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Gentry, Nodaway, Worth | 40 min |
| Apr 4, 9:01 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Buchanan, Platte | 44 min |
| Apr 4, 9:40 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan, Clinton, DeKalb, Platte | 35 min |
| Apr 4, 9:49 PM CDT | Severe Thunderstorm Warning | EAX | Platte | 26 min |
| Apr 4, 11:45 PM CDT | Special Weather Statement | EAX | Sullivan | 30 min |
| Apr 5, 12:47 AM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass | 28 min |
| Apr 5, 12:57 AM CDT | Special Weather Statement | EAX | Clay | 33 min |
| Apr 5, 1:20 AM CDT | Special Weather Statement | EAX | Caldwell | 25 min |
| Apr 5, 1:23 AM CDT | Special Weather Statement | EAX | Johnson | 37 min |
| Apr 5, 1:34 AM CDT | Severe Thunderstorm Warning | EAX | Henry, Johnson, Lafayette, Pettis | 26 min |
| Apr 5, 1:57 AM CDT | Severe Thunderstorm Warning | EAX | Cooper, Johnson, Lafayette, Pettis, Saline | 33 min |
| Apr 5, 2:03 AM CDT | Special Weather Statement | EAX | Bates, Henry | 27 min |
| Apr 5, 2:12 AM CDT | Special Weather Statement | EAX | Carroll | 33 min |
| Apr 5, 2:20 AM CDT | Severe Thunderstorm Warning | EAX | Henry, Johnson, Pettis | 25 min |
| Apr 5, 2:37 AM CDT | Special Weather Statement | EAX | Cooper, Howard | 23 min |
| Apr 5, 3:04 AM CDT | Severe Thunderstorm Warning | EAX | Howard, Randolph | 13 min |
| Apr 5, 3:13 AM CDT | Special Weather Statement | EAX | Cooper, Henry, Howard, Pettis | 47 min |
| Apr 5, 2:13 PM CDT | Frost Advisory | EAX | Bates, Cass, Cooper, Henry, Johnson, Pettis | 18 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.